Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 45, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 19, 2000, 1:50 PM EDT for Clay County, Leslie County, Kentucky. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 2000, 1:50 PM EDT (17:50 UTC)
- Expired
- May 19, 2000, 2:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Clay County, KY, Leslie County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 2:20 PM EDT | Hail 0.88 | Hyden, KY | |
| May 19, 2:35 PM EDT | Hail 1 | Thousandsticks, KY | |
| May 19, 2:35 PM EDT | Thunderstorm Wind | Cutshin, KY | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
049 WUUS53 KJKL 191751 SVRJKL KYC051-131-191845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 150 PM EDT FRI MAY 19 2000 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN SOUTHEAST KENTUCKY LESLIE COUNTY IN SOUTHEAST KENTUCKY * UNTIL 245 PM EDT * AT 150 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF PLANK...OR ABOUT 8 MILES SOUTHEAST OF MANCHESTER... MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOSEA AT 205 PM EDT FREW AT 220 PM EDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. GREIF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:45 PM EDT, 5 minutes earlier.
Area forecast discussion, May 19, 1:45 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 145 PM EDT FRI MAY 19 2000 SEVERE WEATHER OCCURRING SO DISCUSSION WILL BE SOMEWHAT ABBREVIATED. ENOUGH DIFFERENCES EXIST BETWEEN MODELS TO MAKE THINGS TRICKY FOR THIS FORECAST PERIOD ESPECIALLY REGARDING POPS. 16Z SURFACE OBS SHOW COLD FRONT IS CURRENTLY LOCATED JUST NORTH OF THE OHIO RIVER VALLEY. SCATTERED CONVECTION IS FIRING UP SOUTH OF THE BOUNDARY IN THE UNSTABLE WARM SECTOR. ALL MODELS SUGGEST THAT THIS BOUNDARY WILL CONTINUE TO DRIFT SOUTH THOUGH THE CWA OVER THE NEXT 24 HOURS. HOWEVER...NGM CONTINUES TO MOVE THE BOUNDARY SOUTH WHILE BOTH AVN AND ETA FORM ANOTHER WAVE ON THE FRONT AND BRING IT BACK NORTH BY LATE SATURDAY. THIS SCENARIO WILL KEEP POPS GOING THROUGH EARLY SUNDAY AND IS THE SOLUTION THAT WILL BE USED. THEREFORE...WILL GO SOMEWHAT ABOVE FWC POPS THROUGH THE THIRD PERIOD. FWC AND FAN TEMPS ARE IN REASONABLY GOOD AGREEMENT AND WILL NOT STRAY FAR. EXTENDED...EXTENDED MODELS ARE ONLY IN FAIR AGREEMENT AT BEST AND MRF HAS NOT HAD VERY GOOD RUN TO RUN CONSISTENCY ESPECIALLY LATE IN THE EXTENDED PERIOD. THEREFORE CONFIDENCE IN EXTENDED FORECAST IS NOT VERY HIGH. EUROPEAN MODEL BECOMES ALMOST TOTALLY OUT-OF-PHASE WITH ANY OF THE OTHER MODELS AS IT PROJECTS A RIDGE BUILDING OVER THE EAST BY EARLY WEDNESDAY WHILE THE UKMET DEPICTS A TROUGH OVER THE EAST AND THE MRF AND CANADIAN PROJECT A MORE OR LESS ZONAL FLOW. AM INCLINED TO FAVOR THE MRF/CANADIAN SOLUTIONS WHICH REPRESENT A COMPROMISE SCENARIO. BASED ON THIS COMPROMISE NO SIGNIFICANT FEATURE WILL AFFECT EASTERN KENTUCKY THROUGH THE EXTENDED. WILL OPT TO KEEP MENTION OF PRECIP OUT OF FORECAST AT THIS TIME ALTHOUGH AFTERNOON SHOWERS PROBABLY CAN NOT BE RULED OUT. TEMPERATURES WILL BE AT OR ABOVE CLIMATOLOGY THROUGH THE EXTENDED. PRELIMINARY CCF FOR COORDINATION PURPOSES. WORK ZONES OUT SHORTLY. CCF LOZ CB 059/072 053/074 050 23533 JKL CB 059/070 053/074 051 23533 .JKL...NONE. LCM
In the hours before
Local storm report, May 19, 1:18 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1218 PM EST FRI MAY 19 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1209 PM HAZARD KY .88 INCH HAIL
05/19/00 PERRY REPORTED BY EMERGENCY
MANAGEMENT. EVENT
DURATION 1 MINUTE.The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 12:58 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 62 min |
| May 19, 1:14 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 61 min |
| May 19, 1:39 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 66 min |
| May 19, 1:46 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 59 min |
| May 19, 2:15 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Magoffin | 60 min |
| May 19, 2:34 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 56 min |
| May 19, 2:48 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan | 57 min |
| May 19, 2:53 PM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 67 min |
| May 19, 3:06 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 54 min |
| May 19, 3:48 PM EDT | Severe Thunderstorm Warning | JKL | Johnson | 27 min |
| May 19, 4:15 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 45 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.